Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 135, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2014, 5:06 PM MDT for Hamilton County, Kansas. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2014, 5:06 PM MDT (23:06 UTC)
- Expired
- Jun 21, 2014, 5:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:15 PM MDT | HAIL 0.88 | 8 Nnw Syracuse, KS | |
| Jun 21, 5:35 PM MDT | HAIL 1 | 4 Wnw Syracuse, KS | |
| Jun 21, 5:37 PM MDT | HAIL 1 | 17 N Syracuse, KS | |
| Jun 21, 5:43 PM MDT | TORNADO | 6 N Syracuse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -151 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
069
WUUS53 KDDC 212306
SVRDDC
KSC075-212345-
/O.NEW.KDDC.SV.W.0135.140621T2306Z-140621T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM MDT SAT JUN 21 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 545 PM MDT
* AT 505 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF COOLIDGE...AND MOVING NORTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3801 10205 3827 10200 3827 10155 3792 10186
3787 10205
TIME...MOT...LOC 2306Z 196DEG 19KT 3810 10187
HAIL...1.00IN
WIND...<50MPH
$$
182 follow-up statements
166
WWUS53 KDDC 212319
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT SAT JUN 21 2014
KSC075-212345-
/O.CON.KDDC.SV.W.0135.000000T0000Z-140621T2345Z/
HAMILTON KS-
519 PM MDT SAT JUN 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HAMILTON COUNTY UNTIL 545 PM MDT...
AT 516 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF COOLIDGE...AND MOVING NORTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3801 10205 3827 10200 3827 10155 3792 10186
3787 10205
TIME...MOT...LOC 2319Z 196DEG 19KT 3817 10185
HAIL...1.00IN
WIND...<50MPH
$$
18582
WWUS53 KDDC 212339
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT SAT JUN 21 2014
KSC075-212345-
/O.CON.KDDC.SV.W.0135.000000T0000Z-140621T2345Z/
HAMILTON KS-
539 PM MDT SAT JUN 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HAMILTON COUNTY UNTIL 545 PM MDT...
AT 537 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
SYRACUSE...AND MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 10178 3804 10196 3814 10194 3827 10189
3827 10155
TIME...MOT...LOC 2339Z 201DEG 12KT 3815 10179
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:01 PM MDT, 5 minutes earlier.
Area forecast discussion, Jun 21, 5:01 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 601 PM CDT Sat Jun 21 2014 ...updated aviation section... .SHORT TERM...(This evening through Sunday) ISSUED AT 120 PM CDT SAT JUN 21 2014 Short range models indicate an upper level shortwave pushing across the Colorado Rockies into the Western High Plains tonight creating thunderstorm chances lee of the Rockies through early Sunday. As the shortwave approaches, moisture will continue to advect northward into central and much of western Kansas ahead of a developing surface low in extreme eastern Colorado. Although the flow aloft will remain fairly weak, plenty of instability combined with increased low level convergence in the vicinity of the surface trough will be enough to support thunderstorm development lee of the Rockies late this afternoon. A few of these storms could drift into west central and portions of southwest Kansas this evening through the overnight hours. The upper level shortwave will move further east across the high plains Sunday dislodging the surface low/trough into western Kansas and shifting the focus for thunderstorm development along with it. Although the flow aloft will remain fairly weak, steep low/mid level lapse rates and SBCAPE values in excess of 3000 J/KG ahead of the surface trough will be enough to support strong to potentially lower threshold severe storms. The potential for periods of heavy rainfall with the strongest storms exist as well with NAM/GFS model soundings indicating PW values well in excess of 1.5 inches. Localized flooding could be an issue, especially going into Sunday evening. As a low level southerly flow prevails across central and western Kansas tonight, moisture advection into the region will help keep surface dewpoints well up into the 50s(F) to the lower 60s(F) tonight. Look for lows only down into the mid to upper 60s(F) early Sunday morning with near 70F likely in portions of central and south central Kansas. Little change to the air mass is expected from today into Sunday, so highs can be expected back up into the 90s(F) once again Sunday afternoon. .LONG TERM...(Sunday night through Saturday) ISSUED AT 225 PM CDT SAT JUN 21 2014 Widespread convection will continue Sunday night as a cold front moves across western Kansas. MCS development still appears possible overnight based on improving low level frontogenesis and mid level instability ahead of an upper level disturbance as it crosses the Central High Plains. Given the high preciptable water values along the low level thta-e axis the main hazard overnight will veer away from large hail and strong winds early and become more of a heavy rainfall event. The steady rainfall will taper off early Monday as the cold front moves into Oklahoma and the Texas panhandle. Given the decreasing clouds and 850mb temperature trends from 00z Monday to 00z Tuesday will keep highs mainly in the mid 80s Monday afternoon. ECMWF and GFS may differ on timing and track, however both agree that several upper level disturbances will cross the Central Plains from Monday night through at early Thursday. A low level moisture axis will be in place across portions of eastern Colorado and western Kansas as each of these disturbance passes which continues to support daily precipitation chances. Monday and Tuesday the better opportunity for precipitation appears be near the Colorado border and across southwest Kansas given where the location of low level moisture axis, afternoon instability, and lift will be located by the GFS and ECMWF. The surface boundary will then lift north as a warm front towards Nebraska mid week and the 850mb and 700mb temperatures will begin to warm. Based on the warming the GFS and ECMWF has in the 850mb to 700mb level late week the latest CRExtendFcst_Init looks on track so will not stray far. Precipitation chances mid to late week are expected to shift from southwest Kansas into north central Kansas as the better lift north of the warm front moves into northern Kansas and mid levels warm across southwest Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 600 PM CDT SAT JUN 21 2014 Scattered thunderstorms over extreme west central Kansas are forecast by the HRRR and other convective allowing models to diminish in intensity before reaching the highway 83 corridor by mid evening. Southerly winds will continue overnight, with diminishing gusts around sunset. A frontal boundary will be the focus for thunderstorm development again by mid afternoon Sunday, which will have a good chance of affecting he local terminals in the late afternoon with heavy rains and gusty winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 93 64 84 / 10 60 90 20 GCK 68 94 63 83 / 20 70 80 20 EHA 67 95 61 85 / 40 60 70 20 LBL 68 94 64 85 / 10 60 70 20 HYS 68 90 63 83 / 20 60 80 20 P28 70 93 69 87 / 10 50 90 30 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJohnson LONG TERM...Burgert AVIATION...Russell
Hazardous weather outlook, Jun 21, 3:33 PM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 433 PM CDT SAT JUN 21 2014 KSZ030-031-043>046-061>066-074>081-084>090-221000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 433 PM CDT SAT JUN 21 2014 /333 PM MDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL KANSAS THIS EVENING. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A BETTER CHANCE OF THUNDERSTORMS LOOKS TO BE SUNDAY AFTERNOON INTO SUNDAY NIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE STORMS WHICH MAY LEAD TO LOCALIZED FLOODING. CHANCES FOR STORMS WILL REMAIN IN THE FORECAST THROUGHOUT NEXT WEEK. THERE IS SOME UNCERTAINTY IN THE COVERAGE AND SEVERE POTENTIAL OF STORMS DURING THIS PERIOD. CHECK LATER FORECASTS AND OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A LAKIN TO ULYSSES LINE THROUGH SUNSET. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Jun 21, 3:45 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 445 PM CDT SAT JUN 21 2014 KSZ061-212230- HAMILTON- 345 PM MDT SAT JUN 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY... AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COOLIDGE...MOVING NORTHEAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3826 10205 3827 10155 3783 10157 3775 10205 TIME...MOT...LOC 2145Z 228DEG 23KT 3797 10194 18
Special weather statement, Jun 21, 5:00 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM MDT SAT JUN 21 2014
KSZ061-220000-
HAMILTON-
500 PM MDT SAT JUN 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SYRACUSE...MOVING NORTHEAST
AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3826 10205 3827 10157 3826 10156 3800 10156
3774 10204
TIME...MOT...LOC 2300Z 207DEG 19KT 3807 10184
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:45 PM MDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Jun 21, 5:00 PM MDT | Special Weather Statement | DDC | Hamilton | 60 min |
| Jun 21, 5:46 PM MDT | Tornado Warning | DDC | Hamilton | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.